Alert archive / North Carolina / Flash Flood Warnings in 2022

Flash Flood Warning 30, NWS Raleigh, NC

August 7, 2022Forsyth County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 7, 2022, 4:29 PM EDT for Forsyth County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 4:29 PM EDT (20:29 UTC)
Expired
Aug 7, 2022, 5:07 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WGUS52 KRAH 072029
FFWRAH
NCC067-072330-
/O.NEW.KRAH.FF.W.0030.220807T2029Z-220807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
429 PM EDT Sun Aug 7 2022

The National Weather Service in Raleigh has issued a

* Flash Flood Warning for...
  Central Forsyth County in central North Carolina...

* Until 730 PM EDT.

* At 429 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Winston-Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3613 8033 3614 8017 3604 8018 3605 8034

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CBL
1 follow-up statement
694 
WGUS72 KRAH 072107
FFSRAH

Flash Flood Statement
National Weather Service Raleigh NC
507 PM EDT Sun Aug 7 2022

NCC067-072117-
/O.CAN.KRAH.FF.W.0030.000000T0000Z-220807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
507 PM EDT Sun Aug 7 2022

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL FORSYTH COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3613 8033 3614 8017 3604 8018 3605 8034

$$

CBL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 4:11 PM EDT, 18 minutes earlier.

Area forecast discussion, Aug 7, 4:11 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
411 PM EDT Sun Aug 7 2022

.SYNOPSIS...
Persistent high pressure centered near Bermuda will extend into the
Southeast US through the beginning of the week. A cold front should
move across the state in the middle of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Sunday...

Today we are once again under the influence of a Piedmont trough and
Bermuda high pressure system at the surface, with any synoptic
fronts or large-scale forcing mechanisms staying well to our NW.
Thus our precipitation chances continue to depend on diurnal heating
mechanisms and mesoscale boundaries. A line of showers and storms
has already developed over the Coastal Plain from the sea breeze,
though it has largely dissipated for now. Additional convection is
popping up over the western Sandhills and southern Piedmont where
instability is highest (MLCAPE of 2000 J/kg). While instability and
moisture will be sufficient for a shower or storm to fire anywhere
over central NC, the highest POPs over the next several hours are
generally along the US-1 corridor from near RDU to the southern
Piedmont, where convergence from the sea breeze will coincide with
the maximum instability axis. The CAMS seem to favor this area as
well. The highest POPs then shift into the western Piedmont in the
evening. Based on the latest CAMS and radar trends, overall coverage
and intensity look less impressive than they did yesterday, so only
have low chance POPs in the two favored regions with just slight
over the far NE Piedmont and northern Coastal Plain. Any convection
will diminish by about 03z with loss of daytime heating. Lows
tonight will again be in the upper-60s to lower-70s, and patchy fog
can't be entirely ruled out, particularly where it rains the
heaviest.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 400 PM Sunday...

Tomorrow is largely a persistence forecast, with two maxima in
shower and storm chances yet again: one with the sea breeze over the
southern Coastal Plain and Sandhills, and another with the surface
trough over the NW Piedmont. There will still be a lack of large-
scale forcing, and instability and overall storm coverage on the
latest CAMS look even less impressive than today. Thus POPs decrease
a bit more tomorrow, ranging from low chance in the favored areas to
no POPs in the far NE. With low-level thicknesses about 5-10 m
higher than today, forecast high temperatures are a couple degrees
warmer on average, generally in the lower-to-mid-90s. Heat indices
around 100F will be possible from the Triangle south and east. Lows
Monday night will be a bit warmer as well, in the lower-to-mid-70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 240 PM Sunday...

The sub-tropical will relinquish its general hold on the southeast
US this week and lowering heights across the eastern US will be
accompanied by a couple of frontal passages later this week.  Ahead
of the front, hot and humid conditions will continue on Tue/Wed with
LL thicknesses peaking in the 1440s on Wed. Heat indices will exceed
100 and may push advisory criteria, though weak westerly flow and
mixing, along with increased cloud cover and convection could spell
some relief on Wed.  POPs will then increase late Wed into to Thu
but with some notable timing and coverage uncertainty in the ECMWF
and GFS as heights aloft lower and the initial cold front pushes
into the region. Expect scattered to numerous showers and
storms during this period, followed by generally drier weather by Fri
as a secondary cold front and leading edge of truly drier air is
forecast to surge into the area.  Models are in pretty good
agreement that the front will make it through the area, but will
hang onto some low POPs into the weekend as the front may hang up
just to our so south while the positive to neutral tilt upper
trough evolves.  Guidance does not indicate the weak upper low
cutting off that it once projected, but there's still a signal of
some flow separation and unsettled weather just to our south along
the Southeast coast through early next week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 200 PM Sunday...

24 hour TAF period: A line of showers associated with the sea breeze
is currently moving into the Coastal Plain and will reach RWI
within the hour. It may be accompanied by a brief storm with gusty
winds and MVFR ceilings. The same is true farther west at FAY and
RDU a little later this afternoon, as this is where a relative
maximum in instability is setting up. Farther west still at INT/GSO,
confidence in a shower or storm is lower but still can't be entirely
ruled out late this afternoon into the early evening. Any convection
will diminish after dark. Some models continue to show potential for
some fog or low stratus late tonight and early tomorrow morning, but
given how isolated the occurrence of this has been the last few
days, confidence in it happening is low. Instead went largely with a
persistence forecast, introducing a TEMPO group for MVFR stratus in
the morning hours at each TAF site but RWI, as this is something
that has occurred the last few days.

Looking beyond 18Z Monday: A pattern of isolated/scattered
thunderstorms each afternoon followed by possible patchy fog/stratus
restrictions each morning should continue through the period.
Coverage of storms will increase on Wednesday, with likely pops on
Thursday as a cold front moves through. Drier weather will return
for Friday if the front is able to clear through the area.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Green/MWS
NEAR TERM...Danco
SHORT TERM...Danco
LONG TERM...BLS
AVIATION...Danco
Hazardous weather outlook, Aug 7, 3:38 AM EDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
338 AM EDT Sun Aug 7 2022

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081200-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
338 AM EDT Sun Aug 7 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:13 PM EDTSpecial Weather StatementRAHChatham32 min
Aug 6, 8:46 PM EDTSpecial Weather StatementRAHAlamance, Chatham, Randolph44 min
Aug 6, 10:23 PM EDTSpecial Weather StatementRAHCumberland, Harnett37 min
Aug 7, 4:39 PM EDTSpecial Weather StatementRAHForsyth66 min
Aug 7, 7:12 PM EDTSpecial Weather StatementRAHMontgomery63 min
Aug 7, 7:15 PM EDTAreal Flood AdvisoryRAHDurham, Wake64 min

Nearby

Flash Flood Warnings in North Carolina, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.